Texas Ear, Nose & Throat Specialists, LLP - Bedford, Grapevine and Southlake, TX

Woman taking pain killers and thinking about her hearing.

When you experience pain, you might grab some aspirin or ibuprofen without thinking much about it, but new studies have revealed risks you should be aware of.

You’ll want to look at the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.

What Studies Say About Hearing Loss And Pain Killers

Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, performed a comprehensive 30 year study. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Researchers were not sure what to expect because the questionnaire was very broad. After looking at the data, they were surprised to find a solid connection between hearing loss and over-the-counter pain relievers.

They also faced a more startling conclusion. Men who are under the age of 50 who regularly use acetaminophen were nearly two times as likely to have hearing loss. The chance of getting hearing loss is 50/50 for individuals who take aspirin frequently. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).

It was also striking that consuming low doses frequently appeared to be more detrimental to their hearing than using higher doses occasionally.

We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a definite connection. Causation can only be proven with more study. But we really need to rethink our use of these pain relievers after these persuasive results.

Pain Relievers And Hearing Loss – Current Theories

There are numerous theories as to why pain relievers may result in hearing loss which researchers have come up with.

Your nerves communicate the feeling of pain to your brain. Over-the-counter pain relievers work by decreasing the flow of blood to particular nerves. This disrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.

There may also be a reduction of blood flow to the inner ear according to researchers. Lowered blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.

Acetaminophen, which showed the most appreciable connection, might also lessen the generation of a particular protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Perhaps the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just impact the elderly. But as you age, if you take the appropriate steps you will have a better chance of maintaining your hearing.

While we aren’t suggesting you completely stop taking pain relievers, you should understand that there might be negative effects. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

Try to find other pain relief options, including gentle exercise. You should also decrease the consumption of inflammation-producing foods and increase Omega-3 fat in your diet. Reduced pain and improved blood flow have been shown to come from these practices.

And finally, make an appointment with us for a hearing examination. Don’t forget, hearing tests are for people of all ages. The best time to start talking to us about avoiding further hearing loss is when you under 50.

[blogcta]